Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hyperpigmentation question
Dec 12, 2003

I am currently taking Combivir and Sustiva (about 6 weeks). I have noticed some dark patches of skin on my forehead. Do you think the AZT component of Combivir could be causing this? Should I talk to my doctor about switching to Viread? I tolerate both meds pretty well and have seen an improvement in my CD4 count and a drop in viral load. I am frustrated with the condition of my skin. I am black American by the way. Please advise. Thank you.

Response from Dr. Conway

Hyperpigmentation is a common side effect of a number of antiretroviral medications especially in non-Caucasian people. Although it may be more likely associated with AZT among the medications you are taking, it may also occur with efavirenz. Although it has rarely (if at all) been seen with lamivudine, it has been seen with a closely related drug, Emtriva.

At this stage, I would begin with seeing what your viral load is on these meds. If you have maximal virologic suppression, a single drug substitution of AZT to Viread is feasible. If not, you may consider stopping all your medications (if this is medically safe) and seeing if your hyperpigmentation goes away, to determine if this was truly a side effect of the medications at all. You could consider a whole new regimen in the near future.

Good luck...



Previous
consent
Next
Burnt skin ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement